Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 54, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 1, 2004, 2:53 PM EDT for Prince William County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2004, 2:53 PM EDT (18:53 UTC)
- Expired
- Aug 1, 2004, 9:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Prince William County, VA
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:40 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 1, 10:40 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1040 AM EDT SUN AUG 1 2004 .UPDATE...BUSY MORNING THUS FAR WITH THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH NORTHERN MD/VA. MID SHIFT ISSUED FFA FOR MARYLAND...THE DISTRICT OF COLUMBIA AND NORTHERN VIRGINIA FOR TODAY. SEE NO REASON TO DEVIATE FROM THIS IDEA...AS RADAR SHOWS THUNDERSTORMS WITH HEAVY RAIN ACROSS THIS GENERAL AREA...ESPECIALLY OVER MARYLAND IN CARROLL AND BALTIMORE COUNTIES WHERE FFWS HAVE BEEN ISSUED. HAVE ALREADY UPDATED FFA TO FRESHEN WORDING AND TO INCLUDE FAIRFAX COUNTY...OTHERWISE REST OF FFA REMAINS THE SAME. WATER VAPOR SHOWS DRYING TREND ACROSS WV...AND EXPECT DRIER AIR TO FILTER INTO THE WESTERN CWA THIS AFTERNOON WHICH WILL CUT DOWN ON CONVECTIVE COVERAGE. WILL KEEP LOWEST POPS WEST (20-30%)...WITH HIGHEST POPS EAST. WILL INCREASE POPS TO LIKELY ACROSS THE WATCH AREA...OTHERWISE WILL LEAVE POP DISTRIBUTION AS IS. && .AVIATION...MAIN CONERN IS SHOWERS/THUNDERSTORMS ACROSS ALL TAF SITES. KMTN...KBWI...KDCA WILL BE HIT THE HARDEST AND EARLIEST WITH CEILINGS/VISIBILITIES TEMPORARILY DROPPING INTO IFR CATEGORY. HOWEVER REST OF THE TAF SITES FURTHER WEST ARE STILL FAIR GAME FOR VICINITY SHOWERS THROUGH THE AFTERNOON. CONVECTION SHOULD BE OUT OF THE VICINITY OF ALL TAF SITES THIS EVENING...WITH MVFR CONDITIONS IN BR THROUGH THE NIGHT. && .PREV DISCUSSION...500 AM...GIVEN FLD PROBS OF EARLIER IN THE SHIFT WEVE DONE THINGS IN A WAY NOT OFTEN SEEN NOWADAYS...ONE PERSON DOES ALL THE PRODUCTS AND OTHER WATCHES RDR/ISSUES WRNGS. ALL ESSENTIAL PRODUCTS HV BEEN RELEASED. APRCHG FNT HAS BEEN VERY EFFICIENT AT WRINGING OUT MOISTURE. W/ DWPTS OVR 70 E OF THE MTNS...RECENT FLD HISTORY..AND WHAT WEVE SEEN OVRNGT WE HV ISSUED A FLD WTCH FM DC-HARFORD-FREDERICK MD. SOME FFG IS UNDER 1. WEVE SEEN OVR 5 IN CARROLL CNTY W/ SVRL ROAD CLOSURES. AFTR TDA ITS BEGINNING TO LOOK LK MID ATLC WL BE IN A DRYING TREND. FNT WL BE SLOW TO EXIT AREA AND WL HV DIMINISHING POPS IN THE ZNS THRU MON. AM KEEPING EYE ON TRPCL SYSTEM COMING UP THE CST...BUT AT THIS TIME I BLV IT WL BE FAR ENUF OFFSHORE THAT WE WL END UP IN A SUBSIDENT RGN TUE. BYND THAT WE MV BACK INTO THE WRN RDG/ERN TROF PTTN WE SAW THRU MUCH OF JUL. COLD FNT WL PUSH INTO THE CAROLINAS FOR THE 2ND HALF OF THE WK...MVG INTO QUITE COMFORTABLE TEMPS INTO THE WKND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLD WTCH TIL 6 PM. MD...FLD WTCH TIL 6 PM MDZ004>007-009>011-013-014. VA...FLD WTCH TIL 6 PM VAZ053-054. WV...NONE. MARINE...NONE. && UPDATE/AVIATION...PELOQUIN PREV DISCUSSION...WOODY
Hazardous weather outlook, Aug 1, 11:18 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1118 AM EDT SUN AUG 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-020800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1118 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... ABUNDANT MOISTURE AND AN APPROACHING COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TODAY. A FLOOD WATCH IS IN EFFECT THROUGH 6 PM ACROSS MARYLAND...THE DISTRICT OF COLUMBIA...AND NORTHERN VIRGINIA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR WITHIN THE WATCH AREA...AND MAY RESULT IN FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HEAVY RAIN AND FLOODING ARE APPRECIATED. PELOQUIN
In the hours before
Special weather statement, Aug 1, 1:00 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 100 PM EDT SUN AUG 1 2004 VAZ051-011800- CULPEPER VA- 100 PM EDT SUN AUG 1 2004 ...STRONG THUNDERSTORM MOVING INTO CULPEPER COUNTY... AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WINSTON...MOVING EAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 30 MPH. RAINFALL RATES OF 1 TO 2 INCHES OF HOUR CAN BE EXPECTED WITH THIS STORM AND MAY LEAD TO LOCALIZED FLOODING. THE COMMUNITIES OF WINSTON AND CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 200 PM EDT. PELOQUIN
Special weather statement, Aug 1, 2:17 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 217 PM EDT SUN AUG 1 2004 DCZ001-MDZ009-013-VAZ053-054-011915- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-MONTGOMERY MD-PRINCE GEORGES MD- 217 PM EDT SUN AUG 1 2004 ...STRONG THUNDERSTORMS IN METRO WASHINGTON... AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LINCOLNIA...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND LOCAL WIND GUSTS TO 40 MPH. LOOK FOR PONDING OF WATER ON ROADS...UNDER OVERPASSES... AND IN OTHER LOW LYING AREAS IN THE PATH OF THIS STORM. THE DISTRICT OF COLUMBIA...ADELPHI...ASPEN HILL...BELTSVILLE... BETHESDA...BLADENSBURG...CHEVERLY...CHEVY CHASE...COLESVILLE... COLLEGE PARK...FAIRLAND...GREENBELT...HILLANDALE...HYATTSVILLE... LANDOVER...LANGLEY PARK...NEW CARROLLTON...TAKOMA PARK...WHITE OAK...ALEXANDRIA...ANNANDALE...ARLINGTON...BAILEYS CROSSROADS... FALLS CHURCH...LAKE BARCROFT...LINCOLNIA...MCLEAN...MERRIFIELD... BALLSTON...AND ROSSLYN WILL BE AFFECTED BY THIS STORM THROUGH 315 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS FROM DUMFRIES TO CLINTON WILL DRIFT ACROSS THE SOUTHERN SUBURBS THROUGH 3:30 PM. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:17 PM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
| Aug 1, 5:56 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 1, 5:56 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 1, 6:15 PM EDT | Flash Flood Warning | LWX | Nelson | 4 hr |
| Jul 31, 10:31 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Jul 31, 11:59 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Aug 1, 1:35 AM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Aug 1, 7:59 AM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Aug 1, 4:08 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Aug 1, 7:14 PM EDT | Flash Flood Warning | LWX | Baltimore | 91 min |
| Aug 1, 3:03 AM EDT | Flash Flood Warning | LWX | Hampshire | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.